Words, permutations, and the nonsolvable length of a finite group

Alexander Bors, Aner Shalev

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


We study the impact of certain identities and probabilistic identities on the structure of finite groups. More specifically, let w be a nontrivial word in d distinct variables and let G be a finite group for which the word map wG: Gd → G has a fiber of size at least ρ|G|d for some fixed ρ < 0. We show that, for certain words w, this implies that G has a normal solvable subgroup of index bounded above in terms of w and ρ. We also show that, for a larger family of words w, this implies that the nonsolvable length of G is bounded above in terms of w and ρ, thus providing evidence in favor of a conjecture of Larsen. Along the way we obtain results of independent interest on permutation groups; e.g. we show, roughly, that most elements of large finite permutation groups have large support.

Original languageAmerican English
Pages (from-to)93-112
Number of pages20
JournalJournal of Combinatorial Algebra
Issue number2
StatePublished - 1 May 2021

Bibliographical note

Funding Information:
The first author was supported by the Austrian Science Fund (FWF), project J4072-N32 “Affine maps on finite groups”. The second author acknowledges the support of ISF grant 686/17, BSF grant 2016072 and the Vinik chair of mathematics which he holds.

Publisher Copyright:
© 2021 European Mathematical Society.


  • Finite groups
  • Identities
  • Nonsolvable length
  • Probabilistic identities
  • Word maps


Dive into the research topics of 'Words, permutations, and the nonsolvable length of a finite group'. Together they form a unique fingerprint.

Cite this